Skip to content
Plaquenil for RA?
avatar
amy62528 posted:
I was diagnosed last December with RA. Right now I am taking methotrexate (17.5mgs weekly) and 2.5 mgs of prednisone every other day. I am trying to get off the prednisone but am stiff and sore with taking it every other day so I'm scared to stop taking it completely. My rheummy said that if when I stopped taking the prednisone and my pain level increased, then he was going to start me on plaquenil. Has anyone here taken plaquenil for RA? If so, what were your results? I am going to a different rheummy in November for a second opinion so I'm reluctant to start a new medicine. Any suggestions?
Reply
 
avatar
Byroney_WebMD_Staff responded:
Dear Amy62528,

Until someone else chimes in to share their experience with you, I thought I'd pass along a link that might be helpful. This is an article on DMARDs (Disease-Modifying Anti-Rheumatic Drugs), which include a section on Plaquenil.

I hope your appointment in November goes well,

Byroney
 
avatar
rastable responded:
I am currently on Methotrexate, plaquenil and folic acid (about 5 years), I am one of the lucky people who have responded well to this therapy. So well one day I quite taking all my med's. Wrong, I started again when my wife told me my hands looked like the Michelin (tires) man. Bottom lines is it has worked well for me.
 
avatar
amy62528 replied to rastable's response:
Thanks Byroney for the link.

Rastable thank you also for your response. I'm just leary to start taking any more meds as I'm only 29 and I am worried that if I take all these meds now then when I'm 60 maybe my liver will not be of a "typical" 60 yr old. I guess there really aren't any guarantees with anything though. Thanks again!
 
avatar
allie_bf responded:
Plaquenil works well, but very slowly. You will need to give it at least a 6 months trial, and don't expect much in the way of results for a couple of months. After that, you'll probably look back and realize one day that you just don't feel as sore as you did three or four months back. I had have some tummy upset at first, but it wore off after a few weeks. Since I had previous episodes of NSAID-related gastritis and ulcers, this really helped me. I still take the NSAIDs, and prednisone for flares, but not at the higher doses I had previously used. It is also nice that it's really inexpensive (unlike so many other RA meds.)
 
avatar
lac85 responded:
hi,
I have been on Plaquenil for over ten years. it and Celbrex worked for years. 4years ago add methotrexate, In the last year or so I have been trying biologics. I understand your reluctance to start a new drug before seeing the new doctor, however if the medicine works it could prevent damage to your joints. If it were me I think I would try the new drug especially since it is non evasive
 
avatar
rastable responded:
Hang in there and let us know how you decide to proceed and how you do. people care.
 
avatar
coopedup responded:
I have had RA for 10 years and have been on Plaquenil pretty much the whole time. Methotrexate did not work for me and made me very nauseous. I also take 5-10 mg prednisone and an injection of Humira every week. I have had no side effects from the Plaquenil. Prednisone is a mean drug however, I can tell you this as a nurse too but I have to take it. I have pain everyday I wake up and have learned to adjust to lifes many changes. Just make sure you are taking plenty of calcium supplements on the prednisone because it does pull calcium out of the bones. Good Luck and God Bless You.
 
avatar
jaeling responded:
Hi amy, i was prescribed plaquenil for my RA some years ago, and while it reduced the pain, it also suppressed my immune system to the point where anything could get in. I came down with colds, flu, bronchitis etc., so took myself off it, there are many side effects with this medication, one of which affects the eyesight. Not recommended if you are diabetic, make sure you make an informed decision before trying new medication, talk with your rheummy about it, and if he is doing his job properly will be very happy to discuss all possibilities with you. I have since gone on to natural medicines with pretty good results, hydrotherapy is working quite well, eating lots of leafy green vegies helps too, but this must be done long term. So i hope you like your vegies, hope this helps you a little at least, take care it can be managed!
 
avatar
amy62528 responded:
Hi everyone...since my last post I have stopped taking the prednisone and I must say, I feel great (knock on wood). Of course I have my "not so good days" mostly I have problems with my left ankle and feet. I was surprised b/c I really thought that after stopping the prednisone I was going to be in more pain again. I also dropped the mtx down to 15mgs a week. I went to the rhuemmy yesterday and he was happy that I'm off the prednisone, not so happy that I lowered my mtx dosage. For now I am going to continue with the mtx and folic acid as well as ibprophen for pain (as needed) Hopefully, this treatment will be enough for me. (fingers crossed) I go for my 2nd opinion in november so we'll see what she says. Thank you all for your advice, I greatly appreciate it. I don't know anyone around where I live with RA but I know I can always count on this board! Wishing you all a pain free week!
 
avatar
amy62528 replied to jaeling's response:
Hi jaeling, You mentioned that you are on natural medicines, what all do you take? I've been looking into the natural approach but Neither of my Dr's will give me any hope for going that route. Did you go to an all natural Dr? Also, is there a specific diet your following or what foods do you avoid? Any info would be greatly appreciated! Thank you for responding!
 
avatar
PianoSusan responded:
I have been on plaquenil for over 3 years now. I am on disability because of RA. I also get prednisone occasionally because I also have asthma. Some days are good, some are not. I have always been told that you cannot be on prednisone for extended periods of time. I know I get the flu a lot, even with the shot, and I have pneumonia almost every other year. The aches I have feel like flu aches. I think it's a "might help, can't hurt" situation. I have had the trapezium bone in my right hand removed due to arthritis. I hate to think what I'd feel like without the plaquenil.
 
avatar
An_215834 responded:
Hello, Amy. I was diagnosed a year and a half ago. I was started on Prednisone and Plaquenil as my first meds, as I also have Sjogren's syndrome. As my steroids were reduced, symptoms worsened, so I began the MTX in addition. Folic acid and Fosamax were also started to protect blood cells and bones. I am still on 7 mg of Prednisone daily, but am trying to wean slowly. I still have flares now and then, but work full time. I have not had problematic side effects from the Plaquenil or MTX, but the steroids caused weight gain and some hair loss besides what was caused by the arthritis. I am still negative for the RA factor, but have suffered with bilateral trochanteric bursitis and pain at the sides of my knees. Don't be afraid of your meds. They are keeping you going! I wish you well.
 
avatar
mumphy replied to jaeling's response:
Wondering how your eyesight has been affected. I already have severe dry eyes an live in a very dry climate. Am on restassis, methotrexate, an plaquenil. Have only been on these meds 2 months but my eyes are burning a lot more lately. Thank!
 
avatar
An_254147 replied to mumphy's response:
Mumphy- my understanding is that Plaquenil can rarely effect the retinas of the eye causing problems like blurry vision, flashing lights, missing areas of vision, that sort of thing. RA itself can cause dry eyes and Sjogrens is another autoimmune disease that can be seen in people who have RA and Sjogrens causes severe dry eye and dry mouth. I have both RA and Sjogrens. I've been on Plaquenil for almost 3 years for the RA and it has worked great for me! For my dry eye I use Restasis twice a day, extra strength liquid-gel eye drops 5-6 times a day and I use an eye ointment at night. I find the Restasis burns quite a bit but if I use a regular saline eye drop 15 minutes before I put the Restasis in that takes care of most of the burning. I think putting it in a dry eye is what causes me the most problems. (Ironic right? Dry eye medication shouldn't go in a dry eye, lol.) It's a bit time consuming to care for the dry eyes but I find the eye drops, and especially the ointment at night, have made a huge difference! If you have any concerns that your eyes have changed since starting Plaquenil be sure to talk to your rheumatologist about it immediately! I hope this was helpful!


Featuring Experts

Scott Zashin, MD is a clinical assistant professor at the University of Texas, Southwestern Medical School and maintains a private practice at Presb...More

Helpful Tips

Dry eyes and dry mouthExpert
Patients with RA may develop dryness of the eyes and mouth due to a condition called secondary Sjogrens Syndrome. The dryness is due to ... More
Was this Helpful?
35 of 42 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.